Weird skin sensation. Is it hormonal?

Ok ladies, I have a new weird sensation which has popped up over the last month. My skin is stinging and prickling ALL OVER. It's driving me mental. The weird thing is is normally starts up in the evening then settles in the day. But now I'm due for period it's daytime too. Is it hormonal?? I am 40 and not menopausal or premenopausal as my blood tests show normal apart from low progesterone. At first i thought it was a side effect from taking progesterone troche but stopped that and i still have this. Then i thought shingles but it's not localised nor a rash. Has anyone else has this?? The doctors are puzzled as usual. They say it's usually a menopausal symptom but I'm not menopausal.

ps. Drug history is zoladex last year last one Nov. Periods started again January.

Last edited by

4 Replies

  • Sounds a bit like urticaria.

  • Did you have these ants under the skin feeling on zoladex? or only since stopping?

    I and others have expeienced the skin tingles like ants rushing all over you under the skin, but this is symptomatic of the GnRH drug which by now should be well out of your system.

    One of the many functions of the Pituitary gland is the production of Adrenocorticotropic hormone (ACTH), which is needed for controlling your metabolism, blood sugar levels and blood pressure etc.

    It is also called cortisone..and you need that to fend off urtcaria or hives as Valeriana suggested and is probably right - althought you don't necessarily have to get the stage of having a raised rash appearing all over your body which would be what we commonly call hives, for it to be an unpleasant sensation.

    Shutting down the pituitary gland which is what Zoladex and the other GnRH drugs does do, is what causes the dramatic drop in ACTH/cortisone and the onset of hives (urticaria) and or the feeling of ants crawling all over you under the skin. Cortison is needed to control the teeny capilliaries in the skin. Without it - the under the skin weird sensations are highly likely to occur because your blood is needing many hormones produced by the pituitary to control its contents and its pressure and activity near the skin.

    So I would recommend you visit your GP to have your blood tested for hormone levels especially ACTH levels. This would tell you if the pituitary gland is still waking up and has not yet pumped up your body with enough cortisone.

    You can have cortisone injections to top you up, you may also find that simply taking an antihistmine tablet or two for a few days does the trick, but check if that's okay with your GP first as he/she may want a blood donation from you before that.

    The cortisone (when there is enough of it) controls levels of histamine- without enough of it your histamine levels can soar, and taking anti-histamines can bring that level back down again. Well that's the thinking behind it at any rate, in laymans terms.

    My ants crawling episodes were very frequent in the 4th months of zoldex but did ease off and disappear in the few weeks after stopping as it does for most of us, but the hormone production from the pituitary wakes up in stages, which is why it can take some ladies a long time for their periods to return - because the production of FSH nd LH from the pituitary are not high priority in the waking up and getting working again process of the pituitary gland.

    I suspect that is what has happened to your ACTH levels. The ACTH factory in the pituitary has nodded off back to sleep a bit.

  • Thanks Impatient for your detailed and informative reply. I don't recall this happening to me when on zoladex. I did get hot flushes tho. The frustrating thing is that I already went to an endocrinologist last month to have all those blood tests done (hormones, cortisol etc.) and they all came back normal! (apart from low prog/estrogen ratio). And my skin symptoms have started since then.

    I wonder if you could possibly be right in regards to pituitary regressing.

    OR did my trying bio-identical progesterone troches muck it up?

    OR photosensitivity carried over from last month when I tried St Johns Wort for 2 weeks (possibly not because it should be well out of my system by now and skin symptoms are getting worse not better)

  • If your liver is a little bit out of sorts, then itching can be one of the side effects. If you are having other bloods done, why not ask your GP to run a check on your liver function tests?

    Hope you get sorted

You may also like...